Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 374, NWS Shreveport, LA

September 18, 2011Howard County, Sevier County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Sep 18, 2011, 4:57 PM CDT for Howard County, Sevier County, Arkansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2011, 4:57 PM CDT (21:57 UTC)
Expired
Sep 18, 2011, 6:00 PM CDT
In force
63 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Howard County, AR, Sevier County, AR

The radar

The Western Arkansas radar (KSRX), 153 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 5:22 PM CDTHAIL 1.7510 W Nashville, ARGOLF BALL HAIL REPORTED AT HIGHWAY 371 AND 26.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1085 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1085 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

220 
WUUS54 KSHV 182157
SVRSHV
ARC061-133-182300-
/O.NEW.KSHV.SV.W.0374.110918T2157Z-110918T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
457 PM CDT SUN SEP 18 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HOWARD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...NASHVILLE...MINERAL SPRINGS...
  SOUTHEASTERN SEVIER COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 600 PM CDT

* AT 457 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BEN LOMOND...OR 12 MILES NORTH OF ASHDOWN...AND MOVING NORTHEAST AT
  25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CENTER POINT AND CORINTH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3413 9385 3409 9381 3401 9381 3399 9383
      3388 9383 3379 9405 3379 9412 3386 9430
TIME...MOT...LOC 2157Z 232DEG 20KT 3385 9413

$$

15
1 follow-up statement
695 
WWUS54 KSHV 182229
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
529 PM CDT SUN SEP 18 2011

ARC133-182238-
/O.CAN.KSHV.SV.W.0374.000000T0000Z-110918T2300Z/
SEVIER AR-
529 PM CDT SUN SEP 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR SEVIER COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM HAS EXITED SOUTHEASTERN SEVIER COUNTY. 

LAT...LON 3409 9381 3401 9381 3399 9383 3390 9383
      3389 9402 3390 9405 3400 9407 3413 9385
TIME...MOT...LOC 2228Z 233DEG 20KT 3397 9398

$$

ARC061-182300-
/O.CON.KSHV.SV.W.0374.000000T0000Z-110918T2300Z/
HOWARD AR-
529 PM CDT SUN SEP 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR HOWARD COUNTY...

AT 529 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF CENTER POINT...OR 7
MILES NORTHWEST OF MINERAL SPRINGS...MOVING NORTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NASHVILLE AND CORINTH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING GOLF BALL SIZE HAIL AT THE 
INTERSECTION OF HIGHWAY 371 AND HIGHWAY 26 IN WESTERN HOWARD COUNTY. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS!

&&

LAT...LON 3409 9381 3401 9381 3399 9383 3390 9383
      3389 9402 3390 9405 3400 9407 3413 9385
TIME...MOT...LOC 2228Z 233DEG 20KT 3397 9398

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:45 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 18, 3:45 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
345 PM CDT SUN SEP 18 2011

.DISCUSSION...
CONVECTION EXPECTED TO INCREASE ACROSS THE CWA THIS EVENING
IN RESPONSE TO INCREASING INSTABILITY AND APPROACHING UPPER LEVEL
SHORT WAVE. CONVECTION MAY CONTINUE WELL INTO THE NIGHTTIME HOURS
AS A COLD FRONT MOVES INTO SOUTHEAST OKLAHOMA BY MIDNIGHT. A FEW
OF THE STORMS MAY BECOME SEVERE WITH A LARGE HAIL AND DAMAGING
WIND POSSIBLE...MAINLY ACROSS THE NORTHWEST ZONES.

RAIN CHANCES WILL END FROM NORTHWEST TO SOUTHEAST EARLY MONDAY AS
THE COLD FRONT BRINGS DRIER AND MORE STABLE AIR INTO THE REGION.
HOWEVER...STILL LOOKS LIKE THE FRONT WILL STALL ACROSS THE
SOUTHEAST ZONES UNTIL THE UPPER TROUGH FINALLY CLEARS THE AREA ON
TUESDAY.

THE NEXT CHANCE OF RAIN WILL BE WEDNESDAY NIGHT INTO THURSDAY AS
THE FRONT RETURNS AS A WARM FRONT AHEAD OF THE NEXT SYSTEM. ANOTHER
COLD FRONT WILL CROSS THE AREA EARLY THURSDAY. THIS FRONT WILL
HAVE MUCH LESS MOISTURE TO WORK WITH SO KEEPING POPS IN THE 30 TO
40 PERCENT RANGE FOR NOW. DRY WEATHER EXPECTED FRIDAY THROUGH NEXT
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  86  65  88  66 /  70  50  10  10  10
MLU  71  88  64  87  64 /  70  60  40  20  20
DEQ  66  83  55  87  57 /  60  20  10  10  10
TXK  70  84  61  86  61 /  70  30  10  10  10
ELD  69  85  61  86  60 /  70  50  20  10  10
TYR  72  86  63  88  64 /  60  20  10  10  10
GGG  71  86  62  88  63 /  70  30  10  10  10
LFK  73  89  66  91  66 /  50  50  20  20  20

&&

.AVIATION...
CONDITION IMPROVING FM W TO E IN THE WAKE OF THE WARM FRONT.
A SHORT WAVE UPPER DISTURBANCE HAS THE NEXT ROUND OF CONVECTION AT
KLFK/S DOORSTEP AND WILL AFFECT MANY TERMINALS THIS P.M. WITH
HEATING. THE COLD FRONT AND IT/S LONG WAVE TROUGH ARE MAKING
PROGRESS ACROSS THE HIGH PLAINS AND WILL CONTINUE UNSETTLED WEATHER
OVERNIGHT/EARLY MONDAY. S/SW WINDS AROUND 12 KTS OR LESS ARE
EXPECTED TO PREVAIL THIS CYCLE...BCMG N MON AFTERNOON. FOR
TODAY...VFR EXPECTED WITH PERIODIC REDUCTIONS TO MVFR OR LOWER
CIGS/VSBYS DUE TO CONVECTION WITH GUSTS TO 30-40KTS NEAR DOWNPOURS.
/24/

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/24
Hazardous weather outlook, Sep 18, 11:47 AM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 AM CDT SUN SEP 18 2011

ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124>126-136>138-
191100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-MCCURTAIN-RED RIVER-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-
1147 AM CDT SUN SEP 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS SOUTHEAST OKLAHOMA...ADJACENT SOUTHWEST ARKANSAS AND
PORTIONS OF NORTHEAST TEXAS NORTH OF INTERSTATE 20. FORECAST
INSTABILITY AND SHEAR ARE SUFFICIENT TO SUPPORT A FEW SEVERE
STORMS...WITH LARGE HAIL AND DAMAGING WIND. THE SEVERE WEATHER
THREAT MAY LAST INTO THE EVENING HOURS...WITH THE ACTIVITY
GRADUALLY DIMINISHING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF HAM RADIO OPERATORS...STORM SPOTTERS...OR
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THIS AFTERNOON
INTO TONIGHT.

ARZ061-071>073-LAZ001>006-010>014-017>022-TXZ149>153-165>167-
191100-
NEVADA-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-
CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1147 AM CDT SUN SEP 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 18, 2:28 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
228 PM CDT SUN SEP 18 2011

TXZ111-112-126-182000-
CASS-MARION-MORRIS-
228 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 300 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     MARION...MORRIS AND CASS...

INCLUDING THE FOLLOWING LOCATIONS...
     ATLANTA...HUGHES SPRINGS...JENKINS...LINDEN AND LONE STAR...

AT 223 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES EAST OF CEDAR SPRINGS...OR 21
MILES NORTHEAST OF GILMER...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

24
Special weather statement, Sep 18, 3:25 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
325 PM CDT SUN SEP 18 2011

TXZ112-126-138-182100-
CASS-HARRISON-MARION-
325 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     HARRISON...MARION AND CASS...

INCLUDING THE FOLLOWING LOCATIONS...
     BEREA...JEFFERSON...KILDARE...LINDEN...LODI...SMITHLAND AND
     WOODLAWN...

AT 321 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR JEFFERSON...OR 14 MILES NORTH OF
MARSHALL...MOVING NORTHEAST NEAR 25 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

24
Special weather statement, Sep 18, 3:29 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
329 PM CDT SUN SEP 18 2011

LAZ018-019-182100-
NATCHITOCHES-WINN-
329 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     NATCHITOCHES...
IN NORTH CENTRAL LOUISIANA...
     WINN...

INCLUDING THE FOLLOWING LOCATIONS...
     CAMPTI AND NATCHITOCHES...

AT 327 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR NATCHITOCHES...MOVING NORTHEAST
AT 10 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

24
Special weather statement, Sep 18, 4:30 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
430 PM CDT SUN SEP 18 2011

LAZ002-003-182215-
BOSSIER-WEBSTER-
430 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     BOSSIER AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     COTTON VALLEY...SAREPTA AND SHONGALOO...

AT 430 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 3 MILES WEST OF COTTON VALLEY...OR
13 MILES SOUTH OF SPRINGHILL...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WARNING
WILL BE NEEDED.

15
Special weather statement, Sep 18, 4:53 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
453 PM CDT SUN SEP 18 2011

ARZ050-051-182230-
HOWARD-SEVIER-
453 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HOWARD AND SEVIER...

INCLUDING THE FOLLOWING LOCATIONS...
     BEN LOMOND...MINERAL SPRINGS AND NASHVILLE...

AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BEN LOMOND...OR 12 MILES NORTH
OF ASHDOWN...MOVING NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH
THIS STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM
WARNING WILL BE NEEDED.

15

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.